Do I Need Antiobiotics?
We have all been there. The inevitable cough, congestion, fatigue, aches, chills and fever that hits when you can least afford to be sick. We are miserable and want to feel better, so we call the doctor for the appointment or to get the antibiotic to make it better.
The big question: Is the antibiotic necessary?
Most respiratory infections, including bronchitis, laryngitis (hoarse/lower throat), otitis (ear), pharyngitis(upper
throat), and sinusitis are caused by viruses.They are an infection, but antibiotics will not typically help.
A good example is the common cold. Rhinoviruses with more than 100 serotypes are the most common pathogens, causing at least 25% of colds in adults. Coronaviruses may be responsible for more than 10% of cases. Parainfluenza viruses, respiratory syncytial virus (RSV), adenoviruses and influenza viruses have all been linked to the common cold syndrome. All of these organisms show seasonal variations in incidence.
The viruses appear to act through direct invasion of epithelial cells of the respiratory mucosa. There is an increase in both leukocyte infiltration (white cells) and nasal secretions, including large amounts of protein and immunoglobulin, suggesting that cytokines and immune mechanisms may be responsible for some of the manifestations of the com
mon cold. The nasal secretions are frequently yellow and green which is because of a concentration of iron from the secretions. The more concentrated the secretions become, then more green it appears. This is true of virus and bacteria.
So, if my green or yellow sputum doesn't necessarily mean that I have a bacterial infection, then what does?
1) Typically, bacterial infections occur when symptoms persist longer than the expected 10-14 days that a virus tends to last. Of course, there are exceptions such as a post-viral cough that can persist for 8-12 weeks after an acute viral cold. The exceptions are why you trust your physician to help navigate your symptoms.
2) If the Fever is higher than one might typically expect from a virus. Typically, a virus leads to low grade fever around 99-100. Although, certain viruses such as influenza can also lead to elevated fevers in the 103 range. Also, if a fever gets worse days into the illness rather than improving, it may be bacterial.
Ultimately, to determine if a bacterial is the cause of the infection, it requires a physician to examine and look at the full spectrum of symptoms to determine if it is concerning for a bacterial infection, which includes a thorough physical exam and history. The specific bacterial infections also lead to different symptoms based on the tissue or organ system affected. Your physician is well trained to put all of these pieces together to determine if you require an antibiotic.
What's the harm if you give me the antibiotic, even if it is viral?
According to the CDC, recent studies have show that in Emergency Room and outpatient clinics, over 1/3 or 33% of antibiotics prescriptions were unnecessary. It is sad to say that even when the doctor evaluates a patient, they get it wrong 1/3 of the time. There are many factors that go into this, and one of which is the patient expectation of an antibiotic and the limited time most of the physicians have to educate the patient.
Harms from inappropriate use of antibiotics:
1) Increasing bacterial resistance to antibiotics. According to the CDC, Antibiotic resistance is one of the biggest public health challenges of our time. In 2013, CDC published a comprehensive analysis outlining the top 18 antibiotic-resistant threats in the U.S., titled Antibiotic Resistance Threats in the United States, 2013 (AR Threats Report). The report sounded the alarm to the danger of antibiotic resistance, stating that each year in the U.S., at least 2 million people get an antibiotic-resistant infection, and at least 23,000 people die.
2) Digestive problems: Issues with digestion are one of the most commonly reported side effects of taking antibiotics.Symptoms of digestion problems include:nausea,indigestion, vomiting, diarrhea, bloating, feeling of fullness, loss of appetite, stomach cramping or pain. Most digestive problems go away once someone stops take an antibiotic. Severe symptoms include: blood or mucus in stool, severe diarrhea, intense stomach cramping or pain, fever, or uncontrollable vomiting.
3) Fungal infections: Antibiotics are designed to kill harmful bacteria. However, they sometimes kill the good bacteria that protect people from fungal infections. As a result, many people taking antibiotics develop fungal infections in the vagina, mouth or throat. Antifungal medications treat fungal infections in most cases.
4) Drug interactions: Some common medications interact with certain antibiotics. These include:blood thinners, birth control medications antacids, antihistamines, multivitamins and some supplements, especially those high in zinc, iron, and calcium, non-steroidal anti-inflammatory drugs (NSAIDs), psoriasis medications, rheumatoid arthritis medications, diuretics, antifungals, diabetes medications, muscle relaxants, steroids, Parkinson's disease medications, cyclosporine, lithium, retinoids and vitamin A, supplements, cholesterol medications including statins, migraine medications, gout medications, and tricyclic antidepressants.
5) Photosensitivity: People should use sun protection when taking antibiotics that can cause photosensitive skin. Many types of antibiotics make the skin more sensitive to the sun (photosensitive).
6) Teeth and bone staining: Some estimates suggest that 3 to 6 percent of the people who take tetracycline develop stains on their teeth enamel. The staining is irreversible in adults because their teeth do not regrow or change.Staining can also appear on some bones. However, bones are continuously remodeling themselves, so bone stains caused by antibiotics are typically reversible.
7) Tendinopathy: Fluoroquinolones, such as Levaquin, can cause tendinopathies and tendon rupture. They can also cause a peripheral neuropathy. The risk is usually greatest in patients over the age of 60.
8) Anaphylaxis or an allergy to the antibiotic: In rare cases, antibiotics can cause an extremely severe allergic reaction known as anaphylaxis. Signs of anaphylaxis include a rapid heartbeat, hives or a red, itchy rash, feelings of uneasiness and agitation, tingling sensations and dizziness, general itchiness and hives over large portions of the bodys, welling under the skin,swelling of the mouth, throat, and face, severe wheezing, coughing, and trouble breathing,low blood pressure,fainting, and seizures. Anaphylaxis generally develops within 15 minutes of taking an antibiotic, but anaphylaxis can occur up to an hour or more after a dose.Anaphylaxis can be fatal without immediate emergency care. If people suspect anaphylaxis, they should dial the emergency services or go to the emergency room right away.
9) Clostridium difficile-induced colitis: Clostridium difficile, or C. difficile, is a type of bacteria that can infect the large intestine and cause Clostridium difficile-induced colitis, an infection that causes intestinal inflammation and severe diarrhea.C-difficile-induced colitis is challenging to treat because the bacterium is resistant to most antibiotics available. Severe, chronic, or untreated cases of C-difficile-induced colitis can lead to death
10) Kidney failure: The kidneys are responsible for removing toxins, including medications, from the blood and body through urine. Antibiotics can overburden and damage the kidneys in people with kidney conditions.As people age, their kidneys also naturally become less effective. Doctors will often prescribe older people or people with kidney conditions lower doses of antibiotics to begin with.
If you made it this far, then I congratulate you. It means that you take your health and anything that you put in your body seriously.
When we have a respiratory infection, most of the time we are miserable and looking for something to help alleviate our symptoms. Antibiotics are just one tool used for a specific cause. Most of the time, your immune system will beat the infection which is why it takes 5-7 days. In the meantime, focus instead on treating the symptoms.
For fever and the aches/chills: advil/aleve/tylenol or similar medications can help keep the fever down and keep that chills/aches at bay.
For cough: Delsym/Dextromethorphan, Robitussin, codeine, Tessalon perles can all help to minimize that pesky cough.
For congestion/drainage: decongestants such as phenylephrine or pseudoephedrine can help, but if you have high blood pressure then use Coricidin or something labeled safe for high blood pressure. Nasal decongestants can help for 2-3 days, but not recommended for longer periods. Antihistamines can also help especially if there is a history of allergies.